(NaturalNews) Many cases of senior dementia are actually caused by drug side effects and could be reversed with a change in prescription, reports the consumer advocacy nonprofit Public Citizen on its Web site WorstPills.org.
"Sadly, doctors don't always recognize cognitive impairment as a side effect, so many patients needlessly suffer from this debilitating but reversible condition," said Sidney Wolfe, the organization's acting president. "After beginning new drugs, doctors, patients and their families should watch for subtle changes in cognition and assume changes may be caused by drug therapy. People already suffering from some cognitive impairment are most susceptible."
While most people are more familiar with irreversible forms of dementia such as Alzheimer's disease, Public Citizen has catalogued 136 commonly prescribed drugs that can produce symptoms of dementia or delirium. The assessments are based on reviews of published data from prestigious medical journals and unpublished data from the FDA.
Dementia is a chronic, progressive disruption of normal thinking processes. Delirium consists of abrupt changes to vision, hearing and thinking. In many cases, doctors falsely assume that drug-induced delirium and dementia are caused by an underlying health condition.
Among the drugs most likely to cause delirium or dementia are antidepressants or certain painkillers. Other culprits are the common antihistamine diphenhydramine (marketed as Benadryl, among other names); the sleeping pills zolpidem (Ambien) and eszopiclone (Lunesta); the urinary incontinence drug tolteridine (Detrol); and the nausea drug metoclopramide (Reglan).
Public Citizen warned that the elderly are particularly susceptible to drug-induced delirium or dementia
. Not only are drugs more likely to build up in higher doses in their bodies due to lessened kidney or liver function, they are also more likely to be taking multiple drugs that could interact to produce unique side effects. In addition, those already suffering cognitive impairment are more likely to have it exacerbated by pharmaceuticals. Unfortunately, the elderly are also most likely to have their symptoms written off as merely the normal effects of aging.
Sources for this story include: www.commondreams.org